Sign up for our complimentary
weekly e-journal

Main Newsletter
Mastery Series
Therapy Series
 
Bookmark and Share | Print Article | Disasters Averted Previous | All Articles This Week | Next
This article originally posted 20 February, 2011 and appeared in  Safety and Error PreventionMedicationDiabetes Clinical Mastery Series Issue 21Prescription ErrorsTreatment Errors

Diabetes Disaster #21: Dosage Mix-up Consequences

A patient in a nursing home with diabetes was put on a feeding tube at noon. At the time her blood glucose level was at 418 and she was given her normal dose of regular insulin.  At 2 pm her blood sugar had climbed to 453. The doctor then ordered 10 units of regular insulin to be given intravenously. The nurse took out the 10-milliliter vial of regular insulin and proceeded to give an injection to the resident....

Advertisement

Instead of giving 10 units in an insulin syringe, the nurse gave 10ml by injecting the insulin in an IV tube. Since each milliliter of insulin equals 100 units of insulin, the patient received 1,000 units of insulin at 3 pm instead of the 10 units ordered.

The administering nurse recognized the error and immediately reported it to the facility's assistant director of nursing and its quality assurance nurse.

When the resident's doctor was contacted, the doctor was told the resident got 100 units of insulin instead of 1,000. The medication administration record said the ordered amount, 10 units, had been given at 3 pm, according to the emergency order.

By 5:55 pm that night, the resident's blood sugar had come down to 102. Oxygen was being administered and tube feeding was in progress. Blood sugar was monitored throughout the evening, with a low of 78 at 8:55 pm and a level of 87 at 9:25 pm.

At 9:30 pm, the resident didn't have an audible heart rate and wasn't breathing. At 9:45 pm, emergency medical workers did CPR, but the resident died.

Lesson Learned:

This was an event that could have been prevented. Every facility needs to have a plan in place for insulin overdose and what to do, based on how much given.

It was obvious that this patient should have been sent to the ER right away.  Every staff member of a medical facility needs to be educated on how powerful insulin is and how large doses can be deadly. The use of insulin, the different types and the peaks and durations of insulin should be taught and retaught. This example serves to show that often there can be errors because of the different dosing orders and syringe markings as we currently use units, millimeters, or cc's. The education needs to be updated on a periodic basis and consultant pharmacists need to make sure the staff is aware of all new products and devices. - DJ

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

*****

And if you have a "Diabetes Disaster Averted" story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.

Copyright © 2011 Diabetes In Control, Inc.

←Previous Diabetes Disaster Averted 
Insulin Pumps and Waterbeds

 

Next Diabetes Disaster Averted 
Unexpected Side Effects

For the complete list of Diabetes Disasters Averted, just follow this link.        

Advertisement


 

Bookmark and Share | Print | Category | Home

This article originally posted 20 February, 2011 and appeared in  Safety and Error PreventionMedicationDiabetes Clinical Mastery Series Issue 21Prescription ErrorsTreatment Errors

Past five issues: Diabetes Clinical Mastery Series Issue 198 | Issue 738 | Diabetes Clinical Mastery Series Issue 197 | Issue 737 | Diabetes Clinical Mastery Series Issue 196 |

Cast Your Vote
Do you offer group education sessions in your practice?
Search Articles On Diabetes In Control